Table of Contents
Gastric lavage has a small place in the treatment of poisoned patients. It should be explained clearly to the patient that the reason for doing lavage is that they have ingested a potentially serious poison. Patients should be instructed to breathe slowly through their nose or mouth and told they will not choke. Even cooperative patients will generally require at least three members of staff to help restrain the reflex removal of the tube.
Its use in conscious and cooperative patients should be minimal (< 5% of presentations) and should be restricted to poisonings where benefits over oral activated charcoal are likely.
GASTRIC LAVAGE SHOULD BE CONSIDERED IN
- Potentially life-threatening poisoning (or history is not available) and unconscious presentation
- Potentially life-threatening poisoning and presentation within 1 hour
- Potentially life threatening poisoning with drug with anticholinergic effects and presentation within 4 hours
- Ingestions of sustained release preparation of significantly toxic drug
- Large salicylate poisonings presenting within 12 hours
- Corrosive ingestions or oesophageal disease
1. Protect airway (endotracheal intubation) if patient is stuporous or comatose
2. Lie patient on their left side
3. Insert a large bore double lumen orogastric tube
4. Aspirate stomach contents
5. Use a small cycle lavage of 50-100 mL (and then aspirate)
6. Lavage is rarely indicated beyond 5 minutes, unless tablets are still actively being returned
It is no longer recommended to have a completely clear return before ceasing gastric lavage.
- It has been noted that gastric lavage may potentially increase gastric delivery of tablets into the small bowel, especially those that have formed into large clumps. This could lead to increased absorption.
- Aspiration of gastric contents occurs in about 3% of patients.
- Oesophageal rupture is a very rare but potentially fatal complication.
Vale JA. Position statement: gastric lavage. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol 1997;35(7):711-9